An Overdose Warning for Acetaminophen
According to The National Institutes of Health (NIH), Americans catch one billion colds each year and about 20% of Americans will contract the flu. Many of the over-the-counter (OTC) medications frequently used to alleviate flu and cold discomfort contain acetaminophen.
Taking OTC medicines containing acetaminophen is so commonplace, but beware that overdosing can cause liver damage; sometimes serious enough to require liver transplantation, or even cause death. You might accidentally take too much acetaminophen if prescription or package labels are not followed carefully, or if you take more than one product that contains acetaminophen.
The current maximum recommended adult dose of acetaminophen is 4 grams (4,000 milligrams) per day. If you have difficulty calculating how much acetaminophen to take daily, ask your pharmacist or healthcare provider to help you. If you have liver disease or consume three or more alcoholic drinks each day, check with your doctor before taking acetaminophen.
Symptoms of acetaminophen overdose:
- Loss of appetite
- Extreme fatigue
- Unusual bleeding or bruising
- Pains in the upper right part of the abdomen
- Yellowing of the skin or eyes
- Flu-like symptoms
If someone takes more than the recommended dose of acetaminophen and does not appear to have any symptoms, call poison control (1-800-222-1222) and seek medical care immediately. If the person appears ill from an acetaminophen overdose, call 911.
To avoid overdosing:
- Use only one OTC product containing acetaminophen at any given time.
- Check if any of your prescription medications contain acetaminophen. If they do, never take any OTC products containing acetaminophen while taking the prescribed medication that contains acetaminophen.
- Take all medications exactly as directed on the prescription or package label.
- Do not drink alcohol while taking acetaminophen products.
If you are purchasing an acetaminophen-containing product, and have questions, ask the pharmacist or your healthcare provider for advice.
For more information on acetaminophen, follow the link below: